Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 134, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 9, 2000, 11:29 AM EDT for Saint Clair County, Michigan. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 11:29 AM EDT (15:29 UTC)
- Expired
- Aug 9, 2000, 12:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Saint Clair County, MI
The radar
The Detroit radar (KDTX), 71 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 11:35 AM EDT | Hail 0.75 | Yale, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 3.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1344 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 091529 SVRDTX MIC147-091630- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1129 AM EDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN * UNTIL 1230 PM EDT * AT 1127 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF YALE...OR 22 MILES SOUTH OF SANDUSKY...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUBY AT 1140 AM EDT LAKEPORT...WADHAMS AT 1145 AM EDT PORT HURON AT 1150 AM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING HAIL UP TO GOLF BALL SIZE...OR ONE AND THREE FOURTHS INCHES IN DIAMETER. HAIL OF THIS SIZE IS CAPABLE OF BREAKING WINDOWS...AND DAMAGING ALUMINUM SIDING AND VEHICLES. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. DJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:00 AM EDT, 7 hours 29 minutes earlier.
Area forecast discussion, Aug 9, 4:00 AM EDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 400 AM EDT WED AUG 9 2000 ...THREAT OF SEVERE THUNDERSTORMS FOR THIS MORNING INTO EARLY AFTERNOON... THIS MORNING THE ETA MODEL INITIALIZED MUCH BETTER (AT LEAST COMPARED TO YESTERDAYS) WITH AVN NOT THAT FAR BEHIND (IT FINALLY HAS RESOLVED MID LEVEL FEATURES WITH RESPECT TO STRONG INTENSITY OF WAVES OF LATE). MAIN SURFACE BOUNDARY WAS JUST NORTH OF I-69 WITH WINDS VARIABLE TO NORTH JUST NORTH OF THE FRONT. SOUTH OF THIS FRONT DEWPOINTS WERE AROUND 70 WITH A LIGHT SOUTHWEST WIND. AIR MASS IS STABLE EARLY THIS MORNING WITH CINH OVER 200 AND LI/S SLIGHTLY ON THE POSITIVE SIDE. EVEN TAKING 00Z SOUNDINGS AND LIFTING PARCELS FROM 800 MB DID NOT YIELD MUCH IN THE WAY OF INSTABILITY. IN ADDITION RFQ OF 300MB JET OVER THE REGION SHOULD KEEP THINGS QUIET FOR NOW. ALL THIS WOULD EXPLAIN THE WEAKENING OF CELLS AS THEN MOVE INTO CENTRAL MICHIGAN. WHAT HAPPENS TOWARD 12Z AND LATER IS A DIFFERENT STORY. THE ETA...AND SOMEWHAT THE AVN...PICKED UP A MID LEVEL SHORT WAVE NOW MOVING INTO IOWA. THIS HAS ERUPTED THUNDERSTORMS EARLY THIS MORNING AS PROFILERS 850 LLJ HAS INCREASED THE FUEL OVER THE CENTRAL PLAINS. THIS WAVE IS FORECAST TO MOVE SOUTH OF THE CWA...ACROSS INDIANA AND OHIO...THIS AFTERNOON. WHETHER THIS MAY INHIBIT THUNDERSTORM CHANCES THIS AFTERNOON IS STILL IN QUESTION AS THIS MIGHT ROB LOW LEVEL MOISTURE AND RESULTING SINKING AIR TO TAKE AWAY OUR CHANCES FOR STORM. BUT ATMOSPHERE IS ALREADY QUITE MOIST SO DO NOT THINK THIS WILL CAUSE A PROBLEM IN THE FORECAST FOR LATER TODAY. SPC SLIGHT RISK OVER THE WHOLE AREA TODAY WITH MODERATE RISK JUST TO OUR SOUTHEAST. 500/700 MB SHORT WAVES OVER LAKE SUPERIOR THIS MORNING WILL MOVE SOUTHEAST AS SURFACE WAVE DEVELOPS ACROSS THE STATE. THINGS DO GET QUITE UNSTABLE LATE THIS MORNING INTO THE EARLY AFTERNOON WITH LAPSES RATES GREAT THAN 7/C ... CAPES OVER 4000 J/KG SOUTHEAST...3000 J/KG NORTHERN CWA... LIS AROUND -6 BY 18Z WITH SWI -3. WE ARE INITIALLY CAPPED THIS AM WITH CINH -80 TO -120 THEN NOTHING TO SPEAK OF BY MIDDAY. SURF AND 850 THETA E RIDGE AXIS NOSES NORTHEAST ACROSS THE CWA WITH SPEED SHEAR INCREASING DURING THE MORNING HOURS. AS LOW DEVELOPS THIS WILL INTENSIFY THE COLD FRONT AS IT SWING SOUTHEAST ACROSS THE REGION BY MID AFTERNOON. PERHAPS A SQUALL LINE (INITIALLY A FEW SUPERCELLS MAY BE POSSIBLE) DEVELOPING BUT LOTS WILL TELL ON THE TIMING OF FROPA. TONIGHT DRY AIR ALONG WITH COLD AIR ADVECTION SHOULD MAKE FOR A COMFORTABLE NIGHT. NEXT FEATURE IS ON THURSDAY WITH THE AVN THE STRONGEST BRINGING A STRONG 500 MB SHORT WAVE ACROSS THE EASTERN COUNTIES. WHILE THIS MAY OCCUR THINK THE ETA IS BETTER WITH A STRING OF VORTICITY. WITH CAPPING INVERSION AOA 700MB AND LOW LEVEL CAPES NEAR 100 SHOULD SEE LOTS OF CU WITH EVEN A FEW SPRINKLES/SHOWERS. GUIDANCE TEMPS LOOK GOOD BUT THINK AVN MOS IS SLIGHTLY BETTER FOR THURSDAYS HIGHS. WILL MONITOR CONVECTION BREAKING OUT TO OUR NORTHWEST BEFORE ISSUING ZONES AROUND 430 AM. COORD WITH CLE...APX AND SPC...THANKS! .DTX...NONE. BGM
In the hours before
Special weather statement, Aug 9, 8:05 AM EDT, 3 hours 24 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091500- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN 805 AM EDT WED AUG 9 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE THUMB REGION THROUGH 10 AM. SPOTTER ACTIVATION HAS TAKE PLACE. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL TO ONE AND A HALF INCHES IN DIAMETER. THESE THUNDERSTORMS ARE MOVING SOUTHEAST AT 50 MPH. THE WARM MOIST UNSTABLE AIR MASS IN PLACE ACROSS THE REGION IS PROVIDING THE MOISTURE AND INSTABILITY. AN UPPER LEVEL DISTURBANCE CROSSING THE NORTHERN PART OF SOUTHEAST LOWER MICHIGAN IS PROVIDING THE LIFT. THIS ACTIVITY WILL DIMINISH BY LATE MORNING AS THE UPPER LEVEL DISTURBANCE EXITS THE REGION. SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS ALL OF SOUTHEAST LOWER MICHIGAN LATE THIS MORNING THROUGH THE AFTERNOON. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED WITH THIS ROUND OF THUNDERSTORMS AS WELL. A WARM AND HUMID AIR MASS REMAINS IN PLACE ACROSS ALL OF SOUTHEAST MICHIGAN. A COLD FRONT CROSSING SOUTHEAST LOWER MICHIGAN LATE THIS MORNING AND AFTERNOON WILL PROVIDE A FOCUSING MECHANISM FOR MORE SEVERE WEATHER ACROSS THE REGION. INITIALLY...THUNDERSTORMS WILL BE SINGULAR IN NATURE BUT AS A COLD FRONT MOVES DOWN FROM THE NORTHWEST LATE THIS MORNING...A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP. THUNDERSTORMS THAT DEVELOP WILL MOVE SOUTHEAST BETWEEN 25 AND 35 MPH. THE MAIN THREAT WITH THESE STORMS WILL BE WIND TO 70 MPH. HAIL TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS MORNING AND AFTERNOON WILL BE ALONG AND SOUTH OF INTERSTATE 69. HOWEVER AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE ANYWHERE THROUGH EARLY AFTERNOON. THE COLD FRONT IS EXPECTED TO CLEAR THE SAGINAW AND FLINT AREAS BY 3 PM DIMINISHING THE SEVERE WEATHER THREAT THERE. SOUTH AND EAST OF THOSE LOCATIONS ACROSS THE DETROIT METRO VICINITY SEVERE WEATHER WILL REMAIN A THREAT UNTIL 6 PM. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST SEVERE WEATHER INFORMATION. BGM OKEEFE
Special weather statement, Aug 9, 8:38 AM EDT, 2 hours 51 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091500- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN...CORRECTION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 838 AM EDT WED AUG 9 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE THUMB REGION THROUGH 10 AM. SPOTTER ACTIVATION HAS TAKE PLACE. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL TO ONE AND A HALF INCHES IN DIAMETER. THESE THUNDERSTORMS ARE MOVING SOUTHEAST AT 50 MPH. THE WARM MOIST UNSTABLE AIR MASS IN PLACE ACROSS THE REGION IS PROVIDING THE MOISTURE AND INSTABILITY. AN UPPER LEVEL DISTURBANCE CROSSING THE NORTHERN PART OF SOUTHEAST LOWER MICHIGAN IS PROVIDING THE LIFT. THIS ACTIVITY WILL DIMINISH BY LATE MORNING AS THE UPPER LEVEL DISTURBANCE EXITS THE REGION. SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS ALL OF SOUTHEAST LOWER MICHIGAN LATE THIS MORNING THROUGH THE AFTERNOON. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED WITH THIS ROUND OF THUNDERSTORMS AS WELL. A WARM AND HUMID AIR MASS REMAINS IN PLACE ACROSS ALL OF SOUTHEAST MICHIGAN. A COLD FRONT CROSSING SOUTHEAST LOWER MICHIGAN LATE THIS MORNING AND AFTERNOON WILL PROVIDE A FOCUSING MECHANISM FOR MORE SEVERE WEATHER ACROSS THE REGION. INITIALLY...THUNDERSTORMS WILL BE SINGULAR IN NATURE BUT AS A COLD FRONT MOVES DOWN FROM THE NORTHWEST LATE THIS MORNING...A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP. THUNDERSTORMS THAT DEVELOP WILL MOVE SOUTHEAST BETWEEN 25 AND 35 MPH. THE MAIN THREAT WITH THESE STORMS WILL BE WIND TO 70 MPH. HAIL TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS MORNING AND AFTERNOON WILL BE ALONG AND SOUTH OF INTERSTATE 69. HOWEVER AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE ANYWHERE THROUGH EARLY AFTERNOON. THE COLD FRONT IS EXPECTED TO CLEAR THE SAGINAW AND FLINT AREAS BY 3 PM DIMINISHING THE SEVERE WEATHER THREAT THERE. SOUTH AND EAST OF THOSE LOCATIONS ACROSS THE DETROIT METRO VICINITY SEVERE WEATHER WILL REMAIN A TH0REAT UNTIL 6 PM. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST SEVERE WEATHER INFORMATION. BGM OKEEFE
Special weather statement, Aug 9, 11:20 AM EDT, 9 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100600- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1120 AM EDT WED AUG 9 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND SOUTH OF INTERSTATE 69. SPOTTER ACTIVATION MAY BE NEEDED. IF THUNDERSTORMS BECOME SEVERE... THE MAIN THREAT WILL BE STRAIGHT LINE WINDS TO 70 MPH AND UP TO GOLF BALL SIZE HAIL. BRIEF MINOR FLOODING OF LOW LYING AREAS...SMALL STREAMS AND ROADWAYS ARE ALSO POSSIBLE WITH ANY THUNDERSTORMS THIS AFTERNOON AND EVENING. MOVEMENT OF STORMS WILL GENERALLY BE TO THE SOUTHEAST AT 40 MPH. A COLD FRONT ACROSS NORTHERN LOWER MICHIGAN WILL MOVE SOUTHEAST THROUGH THE SAGINAW VALLEY AND THUMB REGION EARLY THIS AFTERNOON AND THEN CONTINUE THROUGH THE DETROIT AREA LATE THIS AFTERNOON...AND THEN EXITING OUT OF THE STATE BY LATE THIS EVENING. THE ATMOSPHERE ACROSS SOUTHEAST LOWER MICHIGAN IS VERY UNSTABLE...ESPECIALLY SOUTH OF INTERSTATE 69. THUNDERSTORMS EARLIER THIS MORNING THAT OCCURRED NORTH OF INTERSTATE 69 HAVE HELPED STABILIZE THE ATMOSPHERE SOMEWHAT. THIS SHOULD KEEP THUNDERSTORMS FROM BECOMING SEVERE IN THIS AREA. THE THREAT FOR SEVERE STORMS SHOULD END AFTER 4 PM FROM HOWELL TO FLINT...AFTER 5 PM FROM LAPEER TO ANN ARBOR AND ADRIAN...AND AFTER 7 PM FROM PORT HURON TO DETROIT AND MONROE. PERSONS SHOULD KEEP AN EYE TO THE SKY THIS AFTERNOON AND EVENING AND BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES OR A SEVERE THUNDERSTORM WARNING IS ISSUED. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST SEVERE WEATHER INFORMATION. DRC
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:02 AM EDT | Severe Thunderstorm Warning | DTX | Midland | 43 min |
| Aug 9, 6:35 AM EDT | Severe Thunderstorm Warning | DTX | Bay, Saginaw | 55 min |
| Aug 9, 7:05 AM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 40 min |
| Aug 9, 7:32 AM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 58 min |
| Aug 9, 7:56 AM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 34 min |
| Aug 9, 8:00 AM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 60 min |
| Aug 9, 8:28 AM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 47 min |
| Aug 9, 8:45 AM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 30 min |
| Aug 9, 8:57 AM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 48 min |
| Aug 9, 2:35 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer | 55 min |
| Aug 9, 2:42 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 63 min |
| Aug 9, 3:15 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 45 min |
| Aug 9, 3:17 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 58 min |
| Aug 9, 3:43 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 62 min |
| Aug 9, 4:59 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.